Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Dodge City, KS

May 24, 2003Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2003, 6:17 AM CDT for Barber County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 6:17 AM CDT (11:17 UTC)
Expired
May 24, 2003, 7:00 AM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 241117
SVRDDC
KSC007-241200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
616 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 700 AM CDT

* AT 616 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  NORTHWEST OF ISABEL TO 10 MILES SOUTHWEST OF LAKE CITY...OR ALONG A
  LINE EXTENDING FROM SAWYER TO 8 MILES SOUTH OF SUN CITY...MOVING
  SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  ISABEL AT 625 AM CDT
  MEDICINE LODGE AT 630 AM CDT
  SHARON AT 645 AM CDT
  HAZELTON AT 655 AM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  WINDS OF 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

LAT...LON 3746 9877 3733 9897 3702 9898 3702 9838
          3735 9838 3737 9847 3746 9847

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:52 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 24, 1:52 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
152 AM CDT SAT MAY 24 2003

DAYS 1-2...

MAIN FCST CONCERN WILL BE WHEN TO SHUT PCPN OFF TODAY.  SUPERCELL
THUNDERSTORM DEVELOPED THIS MORNING AROUND 0615Z EAST OF KGCK WITH
OTHER CONVECTIVE DEVELOPMENT OCCURRING NORTH OF KDDC.  THIS
ACTIVITY IS FAR REMOVED FROM THE PRIMARY COMPLEX OF CONCERN ROLLING
SOUTH OUT OF SOUTHERN NEBRASKA.  THE STORMS THAT HAVE DEVELOPED
OVER SOUTHWEST KANSAS WERE ON THE NOSE OF DEVELOPING NOCTURNAL LLJ,
ADVECTING HIGH MUCAPE AIR OF 3000 J/KG WITH SUFFICIENT DEEP LAYER
SHEAR AROUND 35-40 KTS.

THE LARGE CONVECTIVE COMPLEX IN SOUTH-CENTRAL NEBRASKA WILL LIKELY
IMPACT THE FAR NORTHEASTERN COUNTIES BY AROUND 10 OR 11Z.  AS 700MB
COLD FRONT WORKS SOUTH, ASSOCIATED MCS ACTIVITY AHEAD OF IT WILL
SHIFT SOUTH INTO OKLAHOMA BY MID-MORNING.  THIS WILL PRETTY MUCH
END THE REST OF THE RAIN AND THUNDERSTORM CHANCES FOR THE REST OF
THE FCST PERIOD.  WITH COOL SFC HIGH SETTLING IN BEHIND THE POTENT
VORT LOBE, HIGHS WILL STRUGGLE TO GET MUCH ABOVE 70 OVER MUCH OF
THE EASTERN COUNTIES WITH EASTERLY LOW LEVEL FLOW.  RESIDUAL LOW
LEVEL MOISTURE, ALONG WITH ANTICIPATED MOIST SOIL, FOG MAY SETTLE
IN WITH LIGHT EAST NORTHEAST WINDS EARLY SUNDAY MORNING.

DAYS 3-7...

NO CHANGES PLANNED ATTM.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 75 55 70 52 / 90 00 00 00
GCK 75 54 71 52 / 80 00 00 00
EHA 79 54 74 52 / 90 00 00 00
LBL 79 55 73 54 / 90 00 00 00
HYS 73 55 69 51 / 50 00 00 00
P28 76 58 70 53 / 90 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID
Hazardous weather outlook, May 24, 4:57 AM CDT, 1 hour 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS DURING THE MORNING HOURS. THE PROBABILITY
OF SEVERE WEATHER FROM THESE MORNING THUNDERSTORMS IS LOW, HOWEVER
THE HEAVIER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL OVER A SHORT PERIOD OF TIME, ESPECIALLY FROM SAINT JOHN
SOUTH TO MEDICINE LODGE THROUGH 9 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS FROM THE KINSLEY AND SAINT JOHN AREAS SOUTH TO COLDWATER AND
MEDICINE LODGE SHOULD REMAIN ALERT THROUGH 9 AM THIS MORNING. AFTER
9 AM, SPOTTER ACTIVATION WILL NOT BE NEEDED.

UMSCHEID

In the hours before

Local storm report, May 24, 2:33 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
233 AM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    2SE OFFERLE               KS   1.75 IN HAIL
05/24/03   EDWARDS                        SPOTTER REPORT.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:02 AM CDTSevere Thunderstorm WarningDDCGray43 min
May 24, 12:46 AM CDTSevere Thunderstorm WarningDDCGray44 min
May 24, 1:14 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman46 min
May 24, 1:29 AM CDTSevere Thunderstorm WarningDDCGray61 min
May 24, 1:32 AM CDTSevere Thunderstorm WarningDDCPratt43 min
May 24, 1:44 AM CDTTornado WarningDDCGray46 min
May 24, 1:58 AM CDTSevere Thunderstorm WarningDDCEdwards62 min
May 24, 2:10 AM CDTSevere Thunderstorm WarningDDCFinney50 min
May 24, 2:29 AM CDTSevere Thunderstorm WarningDDCGray46 min
May 24, 2:48 AM CDTSevere Thunderstorm WarningDDCScott57 min
May 24, 2:59 AM CDTSevere Thunderstorm WarningDDCLane61 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego49 min
May 24, 3:44 PM CDTSevere Thunderstorm WarningDDCNess61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.